Hail, Campbell
- When
- August 5, 4:40 PM MST
- Where
- Campbell County, 11.27 mi SW of Rockypoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.790, -105.270
A line of severe thunderstorms developed over northern Campbell County and moved eastward across Crook County, producing quarter sized hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over northern Campbell County and moved eastward across Crook County, producing quarter sized hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI AUG 5 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH. AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY. SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID 80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS. ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA. BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER 70S AND 80S. EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 522 AM MDT FRI AUG 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 522 AM MDT (622 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 WNW HERMOSA 43.87N 103.28W
08/05/2011 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
0.60 INCHES OF RAIN. GROUND IS WHITE FROM THE HAIL.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/05/2011 M1.00 INCH CUSTER SD NWS EMPLOYEE
&&
CARPENTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 SSW HERMOSA 43.81N 103.21W
08/05/2011 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
CARPENTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST UNION CENTER 44.56N 102.67W
08/05/2011 E60 MPH MEADE SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 514 PM MDT FRI AUG 5 2011 WYZ054-055-060000- NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY- 514 PM MDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL 600 PM MDT... AT 511 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ECHETA...OR 17 MILES NORTHWEST OF DOWNTOWN GILLETTE... MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... RECLUSE... WYODAK... WESTON... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 97 AND 146... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 7 SE MEADOW 45.46N 102.11W
08/05/2011 E65 MPH PERKINS SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
3 hail. Local standard time, as filed.
Hail accumulated three inches deep and poked holes in the siding of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344576, 338157, 338155.